FAQs – New Psychoactive Substances

Drug use always carries risk. The effects of new psychoactive substances (NPS) or ‘legal highs’ are unpredictable and the health risks unknown. If you choose to use:-
'legal highs' safety tips
What are ‘NPS’? The FAQs below try to answer the most commonly asked questions about these substances:

What are ‘new psychoactive substances’ (NPS) or ‘legal highs’?

These are chemicals manufactured to mimic the effect of existing illegal drugs such as cannabis and ecstasy. They can be in the form of pills, powders, liquids or smokeable leaf/plant matter.

There are hundreds, if not thousands, of different legal highs but they generally fall into four main categories:

  • ‘Synthetic cannabinoids’ like ‘Spice’ or ‘Mamba’ that create an effect similar to cannabis – but often much stronger.
  • Stimulants like mephedrone (‘m-cat’ or ‘meow meow’), monkey dust (‘bath salts’) and PMA that create an effect like ecstasy or amphetamine.
  • Depressants or ‘downers’ that mimic opioid drugs or alcohol such as nitrous oxide (‘laughing gas’) and new drugs from the benzodiazepine family (e.g. etizololam).
  • Hallucinogenic and dissociative (giving a feeling of detachment) drugs like methoxetamine (‘MXE’), designed to mimic ketamine.

Why do people use new psychoactive substances or ‘legal highs’?

Like any other drug, NPS intoxicate or make you ‘high’. Some can relax and create a sense of wellbeing; others stimulate and can lead to euphoria and hallucination, others can provide escape or a sense of oblivion. People use drugs because they perceive them to have positive effects or to provide something they feel they need.

Are they dangerous?

Little is known about either the short or long-term effects of NPS use. The packets containing the drugs do not necessarily list the ingredients and even branded products can vary in content from batch to batch. So users don’t necessarily know what they are taking, what the appropriate dose might be or how their body may react.

Some (e.g. strong synthetic cannabinoids) are thought to be significantly more dangerous than others (e.g. nitrous oxide) in terms of their short and long-term mental and physical effects, and the risk of addiction. However, there are always risks associated with any form of drug-taking, both from the effect of the drug itself, and the increased risk of accident.

Why do people die from them?

People have died from NPS for a variety of reasons: perhaps the drug has contained a toxic substance or someone has misjudged the correct dosage and taken too much. There have been cases where someone thought they were taking one drug but in fact it turned out to be something else. Because the person using the drug may not know what it contains, it will also be harder for emergency services, such as paramedics and doctors, to know how to respond appropriately.

Do they have long-term health risks?

Very little is known about either the short or long-term effects of these drugs. However, it seems likely that some will carry longer-term health risks – for example, experts are concerned that synthetic cannabinoids have the potential to be more harmful than cannabis because of the high strength of these compounds compared to cannabis and because of the range of different chemicals being produced.

Do they lead to dependency or addiction?

Again, the evidence is limited but the experience of users suggests that yes, some are highly addictive.

How do you recognise them?

NPS are often sold in brightly coloured packaging with recognisable brand names. However, the pills, powders or smokeable substances themselves are very difficult to tell apart from other drugs and forensic examination is often the only way to do this.

What controls are there on the sales of these products in the UK?

Some NPS are legal to possess for personal use but all are illegal to import, produce, sell or supply under the 2016 Psychoactive Substances Act.

Some of the best known NPS, including benzo fury, m-cat, MPA, MXE and synthetic cannabinoids like black mamba, are now banned under the Misuse of Drugs Act and are Class B drugs. BZP, GBL, GHB and khat are banned Class C drugs.

Other NPS, despite being sold as ‘legal highs’, often contain illegal substances.

How can young people be stopped from misusing these products?

The most effective thing a parent can do is to talk with their child about drugs. Often parents underestimate their influence but evidence shows that young people do look to their parents for information and advice. Read our Guide for Parents and Carers here.

Are there ways of reducing the harms that they can cause?

If you cannot be sure what a drug is, there will always be risks involved in taking it. However, some general harm-reduction advice might include:

  • Be informed. Find out as much information as possible about the drug before you take it, particularly if you have a pre-existing physical or mental health condition.
  • Be careful where you get it from.
  • Don’t take drugs on your own. Stay with a group of friends and agree that one of you will stay sober in order to keep an eye out for the others.
  • Keep to one drug – don’t mix different drugs or drink alcohol. The results can be anything from unpredictable to actively dangerous.
  • Start with a small dose and wait. Different batches of NPS, even if they have the same brand name, can contain different substances. Start with a small dose and wait – for as long as it takes to have an effect. NPS can be stronger but slower-acting and there is a real danger you could overdose.
  • Stay in a safe environment to avoid the risk of accident, to reduce the risk of doing something you might later regret, and to have access to emergency services should you need them.

How can you tell if someone is using them?

You may find physical evidence of drug use or you may notice changes in the person themselves or the friends they spend time with. For parents worrying about young people, Mentor, the UK’s leading voice in preventing drug and alcohol misuse among young people, suggests: “If things just don’t feel right and you are worried, talk with them. Trust your instincts and the fact that you are likely to know them better than anyone. Mood swings, anger and periods when they are withdrawn can be signs that young people are struggling, but they are not automatically proof that young people are using drugs or alcohol.”

What should you do if someone you know is using them?

There are often complex reasons for any kind of drug use, and these may change over time. Someone may start experimenting out of curiosity, continue because their friends are doing it, and become dependent because they find that it provides a temporary relief from deep-seated social or emotional problems.

Often the best type of help to begin with is simple advice and reassurance:

  • Don’t panic – staying calm will make it easier for someone to ‘open up’ to you.
  • Listen – gently ask questions to find out what is happening and why. Try to see things from the other person’s perspective.
  • Show your concern – make it clear that you want them to be safe.
  • Don’t be judgemental, but offer understanding and support.
  • Seek professional help – speak to your GP, contact us, visit Talk to Frank, the national drugs awareness service or use their guide to find support near you.

What should you do in an emergency if someone is ‘high’?

  • Keep calm – assess the situation, in particular the risks to yourself (e.g. aggressive or threatening behaviour, risk of fire or explosion from butane, aerosols or petrol).
  • Stay with them – as long as it’s safe.
  • Ensure adequate ventilation – open windows and loosen tight clothing, etc.
  • Keep the person calm and still. There is a risk of sudden death if exertion follows ‘sniffing’. Don’t chase or excite someone who is ‘high’.
  • Remove the solvents from them if you can do so calmly and without using force.
  • Stay with them until the effects have worn off.

What should you do in an emergency if someone is unconscious?

  • Keep calm – assess the situation, in particular, the risks to yourself.
  • See if the person responds by gentle shaking or loud talking.
  • Check their Airway, Breathing and Circulation and apply first aid if you know how.
  • Place them on their side in the recovery position.
  • Call an ambulance or, if possible, send someone to do it.
  • Stay with the person if you can and keep them warm and still.

For more help

A good place to start is the national drugs information service, talktofrank.com. This has information on every individual drug you may come across, as well as a phone helpline and live chat. You can also enter your postcode and find your local drugs’ service for support.

There is practical information and advice for anyone using recreational drugs at both drugscience.org.uk and wearetheloop.co.uk including the latter’s #CrushDabWait advice.

ADFAM is the national UK charity that supports families affected by drugs and alcohol. There is information and guidance on finding help as well as access to local support groups.

Get in touch

If you have any questions please send us a message using the form below, or click here for our Contact Page.

Sending

Log in with your credentials

Forgot your details?